Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 9, 2020, 4:57 PM EDT for Orange County, Seminole County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 4:57 PM EDT (20:57 UTC)
- Expired
- Aug 9, 2020, 5:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Orange County, FL, Seminole County, FL
The radar
The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:30 PM EDT | HAIL 1 | 5 S Apopka, FL | HAIL TO THE SIZE OF QUARTERS REPORTED AT A GAS STATION AT THE INTERSECTION OF CLARCONA OCOEE RD AND N. APOPKA VINELAND RD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490
WUUS52 KMLB 092057
SVRMLB
FLC095-117-092145-
/O.NEW.KMLB.SV.W.0065.200809T2057Z-200809T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
457 PM EDT Sun Aug 9 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southwestern Seminole County in east central Florida...
Northwestern Orange County in east central Florida...
* Until 545 PM EDT.
* At 457 PM EDT, a severe thunderstorm was located over Wekiva
Springs, or near Altamonte Springs, moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2879 8153 2879 8149 2878 8135 2854 8131
2853 8158
TIME...MOT...LOC 2057Z 003DEG 6KT 2871 8144
HAIL...1.00IN
WIND...60MPH
$$
Smith2 follow-up statements
944
WWUS52 KMLB 092129
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
529 PM EDT Sun Aug 9 2020
FLC095-117-092145-
/O.CON.KMLB.SV.W.0065.000000T0000Z-200809T2145Z/
Seminole FL-Orange FL-
529 PM EDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN SEMINOLE AND NORTHWESTERN ORANGE COUNTIES...
At 528 PM EDT, a severe thunderstorm was located over Forest City, or
over Lockhart, moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2879 8153 2879 8149 2878 8135 2854 8131
2853 8158
TIME...MOT...LOC 2128Z 003DEG 6KT 2866 8144
HAIL...1.00IN
WIND...60MPH
$$
Smith667
WWUS52 KMLB 092143
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
543 PM EDT Sun Aug 9 2020
FLC095-117-092153-
/O.EXP.KMLB.SV.W.0065.000000T0000Z-200809T2145Z/
Seminole FL-Orange FL-
543 PM EDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.
LAT...LON 2879 8153 2879 8149 2878 8135 2854 8131
2853 8158
TIME...MOT...LOC 2143Z 003DEG 6KT 2864 8144
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:13 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 9, 3:13 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 313 PM EDT Sun Aug 9 2020 .DISCUSSION...High pressure ridging across the area continues to provide a weak pressure gradient with light winds across ECFL. The ECSB has developed and is pushing inland across the area. High's realized today will approach the L-M90s and with formation/passage of the sea breeze coastal communities will drop back into the U80s. The added humidity has produced peak heat index values in upwards of 102-108F across much of the area. While some isolated-scattered convection (Martin/St. Lucie counties) has developed along the ECSB, we can expect greater coverage and intensity into the interior through late afternoon/early evening with additional boundary interactions. The continued storm threats remain frequent lightning, wind gusts up to 40-45 mph, and locally heavy rainfall up to 2-3 inches due to slow and erratic storm motion. Convection will then decrease into mid evening with any lingering storms or light rainfall diminishing. Cloud debris from earlier convection will thin from late evening through the overnight. Temperatures overnight will fall back into 70s late. Previous Extended Forecast Discussion Modified... Monday-Tuesday...Generally light flow pattern expected to begin the week, as east central Florida is sandwiched between high pressure over the GOMEX and the subtropical ridge over the Atlantic. With weaker flow, both the east and west coast seabreezes will develop and push inland, eventually colliding over the interior. Thus, the highest PoPs will be west of I-95, have PoPs 40-50% there and 30-40% along the coast on Monday/Tuesday. After the initial sea breeze collisions, convection will be largely dominated by boundary interactions through the afternoon and into early evening. Afternoon highs in the mid 90s inland, with low 90s along the coast. Lows in the low to mid 70s. Wednesday onward...By mid week, the western Atlantic ridge axis will shift slightly north of the area. This would bring stronger onshore flow to the area, perhaps decreasing storm coverage over much of the eastern side of the peninsula, with storms focusing on the western side. However, GFS forecast soundings suggest steering flow remaining light and PWATs 1.8+". The ECMWF also remains quite wet. So, have not deviated much from the inherited forecast, with PoPs 50- 60% through the end of the week. Highs in the low 90s mid week onward, with morning lows in the mid 70s, except for upper 70s along the coast as onshore flow strengthens. && .AVIATION...Westward-moving Atlantic seabreeze will focus the majority of showers/storms away from the coastal terminals and toward the interior for the rest of this afternoon and evening. The exception is at DAB where some light westerly flow could push a few storms back toward the east through early evening. Convection has also been persistent in developing just offshore of the Treasure Coast so far this afternoon and will have to watch for some storms to push onshore near SUA. Showers and storms expected to dissipate within a couple hours after sunset this evening with VFR conditions prevailing overnight. && .MARINE...Afternoon-Tonight...Lingering isolated showers and lightning storms exist into mid afternoon across the southern near shore waters and Gulf Stream. Onshore flow forecast to become more southerly this evening, then a general variable to offshore component late while remaining light. Seas will remain around 1-2 feet. Extended Marine Extended Forecast Discussion... Monday-Thursday...The subtropical ridge axis will remain draped across the area through midweek. This will continue favorable boating conditions, with generally light southerly winds each morning, becoming E/SE at 5-10kts in the afternoon as the seabreeze forms. Then, the ridge axis will shift northward beginning late Wednesday, bringing increased onshore flow. Winds then becoming around 10kts. Seas will remain favorable at 1-2ft, with areas of 3ft well offshore possible on Thursday. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 92 76 92 / 20 40 30 50 MCO 76 94 76 94 / 20 50 20 50 MLB 76 90 76 90 / 10 30 10 40 VRB 74 90 75 90 / 10 30 10 30 LEE 77 95 76 94 / 30 50 20 40 SFB 77 95 76 94 / 30 50 20 50 ORL 78 94 76 94 / 20 50 20 50 FPR 74 91 75 91 / 10 30 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && ALL FORECAST GRIDS...Sedlock RADAR/IMPACT WEATHER....Kelly AVIATION...Combs
Hazardous weather outlook, Aug 9, 11:00 AM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1100 AM EDT Sun Aug 9 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-100000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1100 AM EDT Sun Aug 9 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms will develop across the area this afternoon, mainly west of I-95, along and inland of the westward moving east coast sea breeze. Greatest storm coverage is expected near to northwest of the I-4 corridor from late afternoon through early evening where sea breeze and storm outflow boundary interactions will occur into late day. Main storm threats will be frequent lightning strikes and locally heavy rainfall, as well as wind gusts up to 40 to 45 mph and small hail in any isolated stronger storms. .FLOOD IMPACT... Slow moving storms will have the potential to bring locally heavy rainfall totaling 2 to 3 inches across portions of the interior counties late this afternoon, especially near to northwest of the I- 4 corridor. Temporary flooding of roads, and other poorly drained and low lying areas may result. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rips will be present all day, the threat will be highest after 4 PM due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts in excess of 35 knots will be possible this afternoon in and close to lightning storms, mainly over the inland lakes. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Above normal chances for showers and lightning storms expected each afternoon, especially across the interior, from early to the middle of this week. The greatest threats will be frequent cloud to ground lightning strikes, gusty winds, and torrential downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Sedlock/Weitlich
In the hours before
Special weather statement, Aug 9, 4:37 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
437 PM EDT Sun Aug 9 2020
FLZ044>046-092115-
Northern Lake County FL-Orange FL-Seminole FL-
437 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...EAST CENTRAL
LAKE AND NORTHWESTERN ORANGE COUNTIES UNTIL 515 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zellwood, moving south at 5 mph. Additional strong thunderstorms are
likely as the sea breeze moves through this area soon.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Apopka, Altamonte Springs, Casselberry, Lake Mary and Longwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2870 8166 2889 8160 2890 8136 2888 8137
2886 8136 2865 8134 2866 8166
TIME...MOT...LOC 2036Z 016DEG 6KT 2875 8155
SmithSpecial weather statement, Aug 9, 4:47 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
447 PM EDT Sun Aug 9 2020
FLZ041-046-092145-
Seminole FL-Inland Volusia FL-
447 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTH
CENTRAL VOLUSIA COUNTIES UNTIL 545 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deltona, moving south at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Deltona, Sanford, Oviedo, Winter Springs and Casselberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2891 8110 2866 8110 2865 8135 2889 8137
2889 8135 2892 8136 2892 8135 2893 8135
TIME...MOT...LOC 2047Z 009DEG 6KT 2889 8126
SmithLocal storm report, Aug 9, 4:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
449 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 3 NNE DEBARY 28.93N 81.30W
08/09/2020 E1.75 INCH Volusia FL PUBLIC
HAIL TO THE SIZE OF GOLF BALLS REPORTED IN ORANGE CITY.
LOCATION APPROXIMATE.
&&
JCLocal storm report, Aug 9, 4:50 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
450 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 NE DEBARY 28.91N 81.29W
08/09/2020 E1.75 INCH Volusia FL TRAINED SPOTTER
TRAINED SPOTTER VOL178 REPORTED GOLF BALL SIZE HAIL AT
THE STEAK N SHAKE IN ORANGE CITY. TIME ESTIMATED FROM
RADAR.
&&
CLLocal storm report, Aug 9, 4:51 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
451 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 4 NE DEBARY 28.92N 81.26W
08/09/2020 E1.25 INCH Volusia FL TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES HAIL TO THE SIZE OF HALF
DOLLARS.
&&
JCLocal storm report, Aug 9, 4:55 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
455 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 NNE DEBARY 28.94N 81.28W
08/09/2020 E0.88 INCH Volusia FL TRAINED SPOTTER
TRAINED SPOTTER REPORTS NICKEL SIZED HAIL IN ORANGE CITY.
&&
JCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:00 PM EDT | Special Weather Statement | MLB | Orange | 30 min |
| Aug 9, 4:04 PM EDT | Special Weather Statement | MLB | Volusia | 41 min |
| Aug 9, 4:15 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 45 min |
| Aug 9, 4:37 PM EDT | Special Weather Statement | MLB | Lake | 38 min |
| Aug 9, 4:43 PM EDT | Areal Flood Advisory | MLB | Volusia | 92 min |
| Aug 9, 4:47 PM EDT | Special Weather Statement | MLB | Seminole | 58 min |
| Aug 9, 5:20 PM EDT | Special Weather Statement | MLB | Lake | 40 min |
| Aug 9, 5:31 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Seminole | 3 hr |
| Aug 9, 5:36 PM EDT | Special Weather Statement | MLB | Orange | 54 min |
| Aug 9, 6:03 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 57 min |
| Aug 9, 6:28 PM EDT | Special Weather Statement | MLB | Orange | 62 min |
| Aug 9, 6:33 PM EDT | Areal Flood Advisory | MLB | Orange | 117 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.